People take medications for everything from common disorders, such as high blood pressure, to more debilitating illnesses, like Parkinson's disease. As you age, your liver's ability to filter chemicals and your kidneys' chemical excretion rate decreases. Thus, toxins may build up in your system. One common side effect of this accumulation is a decline in cognitive functioning that mirrors dementia caused by diseases such as Alzheimer's. Toxic levels of drugs such as antidepressants, sedatives, cardiovascular drugs and anti-anxiety medications may produce dementia-like symptoms (e.g. confusion, memory loss and paranoia). Your chances of suffering dementia symptoms from prescription drugs increase if you are taking more than one drug at once, especially if you have decreased liver and/or kidney functioning.
Not only will many drugs produce dementia symptoms if you have a compromised liver or kidney, but some of the same drugs may produce dementia-like withdrawal symptoms. According to the AARP, barbiturate or benzodiazepine withdrawal can cause delirium, which resembles dementia except with additional consciousness disturbances. If you take barbiturates or benzodiazepines such as Xanax, Valium or Librium, do not go "cold turkey" when you stop use. Rather, gradually wean yourself off of the drugs. Decrease your doses gradually to prevent delirium or dementia-like symptoms.
Because dementia that results from prescription drugs is often the effect of drug metabolism problems, it is sometimes difficult to pinpoint what drugs contribute to the dementia. If you think your or your loved one's dementia is due to medications, talk to your doctor about all the medications taken. Your doctor will work with you to eliminate or substitute medications with known links to dementia-like symptoms (e.g. anti-Parkinson's drugs, antidepressants or sedatives). Dosage variations may also decrease dementia-like symptoms.
Your doctor will also ensure that your dementia is not the result of a more serious condition such as Alzheimer's, infection, brain disorders or Creutzfeldt-Jakob disease.
Drug Classes That May Cause Dementia
The following classes of medications may sometimes produce dementia-like symptoms, especially when taken in conjunction with one another by people with reduced liver and kidney functioning.
Antidepressants (e.g. Prozac, MAOIs) Antihistamines (e.g. Desloratadine, Loratadine, Promethazine) Anti-Parkinson drugs (e.g. Carbidopa, Tolcapone, Pramipexole) Anti-anxiety drugs (e.g. Barbital, Valium, Xanax) Cardiovascular drugs (e.g. Bisoprolol, Perindopril) Anticonvulsants (e.g. Propanal, Carbamates) Corticosteroids (e.g. Budesonide, Betamethasone)